Texas, 2008Hail in Texas, May 24, 2008
May 24, 2008 · NWS MAF · 1 event in 1 county or zone
Activity during this event was restricted to the western Low Rolling Plains. Thunderstorms began developing southwestward along the dryline which reached just into the forecast area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Activity during this event was restricted to the western Low Rolling Plains. Thunderstorms began developing southwestward along the dryline which reached just into the forecast area. Strong west winds moved this boundary out of the region quickly, but not soon enough as a storm produced severe hail in Scurry County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 24, 4:33 PM CST, 20 minutes earlier.
Area forecast discussion, May 24, 4:33 PM CST, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
533 PM CDT SAT MAY 24 2008
.UPDATE...
UPDATING PRODUCTS TO REFLECT SEVERE THUNDERSTORM WATCH 351...IN
EFFECT UNTIL MIDNIGHT CDT. CONVECTIVE MODE SHOULD REMAIN MULTICELL
WITH WIND AND HAIL THE GREATEST THREATS. WITH LOSS OF HEATING WE
EXPECT CONVECTION TO DIMINISH AS MLCAPE DECREASES. DIGITAL
PRODUCTS OUT NOW...TEXT TO FOLLOW SHORTLY.
&&
.PREV DISCUSSION... /ISSUED 240 PM CDT SAT MAY 24 2008/
DISCUSSION...
A LARGE SPRAWLING RETROGRADING UPPER LEVEL STORM SYSTEM ACROSS THE
WESTERN STATES AND A BUILDING RIDGE ACROSS THE CENTRAL STATES
WILL CONTINUE TO BE THE MAIN UPPER LEVEL PATTERN THROUGH
THE FORECAST CYCLE. IN RESPONSE THE UPPER LEVEL WINDS WILL BACK
SOME TONIGHT THROUGH SUNDAY NIGHT AND ALLOW LOW LEVEL MOISTURE TO
MOVE WESTWARD TOWARD THE EASTERN SLOPES OF THE MOUNTAINS BY SUNDAY
MORNING. HAVE INSERTED AN ISOLATED SHOWER AND THUNDERSTORMS GRID
PRE FIRST PERIOD EARLY THIS EVENING FOR THE CUMULUS CLOUDS NOW
DEVELOPING ACROSS THE EXTREME EASTERN PERMIAN BASIN ALONG THE
DRYLINE.
ON SUNDAY THE COMBINATION OF A MORE MOIST AND UNSTABLE AIRMASS...
UPSLOPE FLOW AND WEAK SHORTWAVES IN THE SOUTH TO SOUTHWESTERLY FLOW
ALOFT MAY BE ENOUGH TO PRODUCE ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS ACROSS THE REGION.
A SOUTHWEST FLOW ALOFT WILL BE IN PLACE MONDAY AND TUESDAY BETWEEN
THE AFOREMENTIONED LOW AND THE BUILDING RIDGE TO THE EAST. A LEE
TROUGH/DRYLINE WILL BE IN PLACE AND WITH VERY INTENSE HEATING AND
MID LEVEL MOISTURE IN PLACE ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS APPEAR POSSIBLE ACROSS MUCH OF WEST TEXAS. A
NORTHERN STREAM TROUGH ACROSS EASTERN CANADA WILL SEND A COLD
FRONT SOUTHWARD LATE TUESDAY AND WEDNESDAY. WENT WITH ISOLATED TO
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WEDNESDAY WITH THIS
FEATURE. THE FRONT SHOULD KNOCK BACK TEMPERATURES TOWARDS MORE
NORMAL VALUES. BY NEXT THURSDAY A FLAT RIDGE IS FORECAST TO BE IN
PLACE ACROSS MEXICO. MODEL OUTPUT IS MAINLY DRY BUT THINK
CONVECTION NOT OUT OF QUESTION ACROSS WEST TEXAS IN RATHER FLAT
FLOW. LATER FORECASTS MAY NEED TO ADD PRECIPITATION CHANCES
THURSDAY THROUGH SATURDAY.
FIRE WEATHER...
THE RED FLAG WARNING WILL CONTINUE UNTIL 8 PM CDT AS RH/S DIP TO
AROUND 10 PERCENT...AND SOUTH TO SOUTHWEST WINDS OF 20 TO 30 MPH IN
THE GUADALUPE MOUNTAINS...AND 10 TO 20 MPH ALONG AND WEST OF THE
PECOS RIVER PERSIST. RECOVERY TONIGHT WILL BE GOOD TO
EXCELLENT...EXCEPT OVER THE GUADALUPE MOUNTAINS WHERE POOR TO FAIR
RECOVERY IS EXPECTED. EXCEPT FOR A FEW LOCATIONS ALONG THE UPPER
TRANS PECOS AND GUADALUPE MOUNTAINS. SINCE WIND SPEEDS ARE NOT
EXPECTED TO BE NEAR 20 MPH IN THESE AREAS...CRITICAL FIRE WEATHER
CONDITIONS ARE NOT EXPECTED. SOUTH TO SOUTHEAST WINDS OF 20 TO 25
MPH WILL PREVAIL OVER LOCATIONS TO THE EAST OF THE PECOS RIVER
SUNDAY AFTERNOON...BUT MINIMUM RH/S ARE EXPECTED TO STAY ABOVE 15
PERCENT. THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS MOST
LOCATIONS SUNDAY...WITH A FEW DRY LIGHTNING STRIKES AND GUSTY...
ERRATIC WINDS POSSIBLE OVER THE GUADALUPE AND DAVIS MOUNTAINS.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 4 PM THIS AFTERNOON TO 7 PM MDT THIS
EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS
NP/LINCOLN NF/LNZ.
TX...RED FLAG WARNING FROM 5 PM CDT /4 PM MDT/ THIS AFTERNOON TO 8 PM
CDT /7 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...BIG
BEND AREA...DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
MOUNTAINS...LOVING...MARFA PLATEAU...PECOS...PRESIDIO
VALLEY...REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN AND
HIGHWAY 54 CORRIDOR...WARD.
&&
70/49Hazardous weather outlook, May 24, 4:42 PM CST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
542 PM CDT SAT MAY 24 2008
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-252245-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
542 PM CDT SAT MAY 24 2008 /442 PM MDT SAT MAY 24 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS THE
WESTERN LOW ROLLING PLAINS...THE EASTERN PERMIAN BASIN...AND THE
LOWER TRANS PECOS REGIONS OF WEST TEXAS. A FEW OF THESE STORMS
COULD BECOME SEVERE...CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF
60 MPH AND HAIL TO THE SIZE OF GOLFBALLS.
DRY AND WINDY CONDITIONS WILL RESULT IN INCREASED FIRE DANGER
ACROSS THE GUADALUPE MOUNTAINS...IN ADDITION TO THE BIG BEND...
TRANS PECOS AND DAVIS MOUNTAINS INTO THIS EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS MOST AREAS SUNDAY
THROUGH WEDNESDAY. ALTHOUGH WIDESPREAD SEVERE STORMS ARE NOT
EXPECTED TO OCCUR...A FEW STORMS COULD PRODUCE HAIL AND STRONG
WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 24, 3:14 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
414 PM CDT SAT MAY 24 2008
TXZ053-242145-
MITCHELL-
414 PM CDT SAT MAY 24 2008
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN MITCHELL COUNTY.
AN INTENSIFYING THUNDERSTORM WAS LOCATED 17 MILES SOUTH OF COLORADO
CITY AT 414 PM CDT...MOVING NORTHWEST AT 11 MPH.
AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.
Special weather statement, May 24, 4:53 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
553 PM CDT SAT MAY 24 2008
TXZ053-242330-
MITCHELL-
553 PM CDT SAT MAY 24 2008
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR MITCHELL COUNTY.
AN INTENSIFYING THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF WESTBROOK
AT 553 PM CDT...MOVING NORTH AT 20 MPH.
AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SUNDAY MORNING FOR WEST TEXAS.
Hail, Scurry
- When
- May 24, 4:53 PM CST to 5:00 PM CST
- Where
- Scurry County, 0.97 mi NE of Cemetary
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.689, -100.868
Nickel to golfball sized hail was reported by the Scurry County Sheriff's Office.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Alabama, May 24, 20082 deaths · 2 events
- Rip Current in Florida, May 24, 20082 deaths · 1 event
- Tornadoes and Hail in Oklahoma, May 24, 2008$35,000 · EF2 · 17 events
- Hail and Damaging Winds in Georgia, May 24, 20082 injured · $779,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Georgia, May 24, 2008$1.3 million · 1 in hail · 13 events
- Tornadoes and Hail in North Dakota, May 24, 2008$235,000 · EF1 · 13 events
- Hail and Damaging Winds in Mississippi, May 24 to 25, 2008$659,000 · 1.75 in hail · 14 events
- Strong Wind in South Dakota, May 24, 2008$200,000 · 1 event
- Flooding in Iowa, May 24 to 31, 2008$115,000 · 4 events
- Damaging Winds in Missouri, May 24, 2008$50,000 · 60 kt wind · 7 events
- Tornadoes and Hail in South Dakota, May 24 to 25, 2008EF0 · 27 events
- Hail and Damaging Winds in Kansas, May 24 to 25, 20081.75 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 91871.